Alert archive / New York / Small Craft Advisories in 2025
Small Craft Advisory 33, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Mar 26, 2025, 4:37 AM EDT. It took effect at Mar 26, 2025, 8:00 AM EDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Mar 26, 2025, 4:37 AM EDT (08:37 UTC)
- In effect from
- Mar 26, 2025, 8:00 AM EDT
- Expired
- Mar 27, 2025, 3:51 AM EDT
- In force
- 20 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
090 WHUS71 KBUF 260837 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 437 AM EDT Wed Mar 26 2025 LOZ042-261645- /O.NEW.KBUF.SC.Y.0033.250326T1200Z-250327T0200Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 437 AM EDT Wed Mar 26 2025 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 10 PM EDT THIS EVENING... * WHAT...West winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...From 8 AM this morning to 10 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-044-261645- /O.NEW.KBUF.SC.Y.0033.250326T1200Z-250327T0800Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 437 AM EDT Wed Mar 26 2025 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 4 AM EDT THURSDAY... * WHAT...West winds 15 to 20 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...From 8 AM this morning to 4 AM EDT Thursday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
4 follow-up statements
324 WHUS71 KBUF 261425 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1025 AM EDT Wed Mar 26 2025 LOZ042-262230- /O.CON.KBUF.SC.Y.0033.000000T0000Z-250327T0200Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 1025 AM EDT Wed Mar 26 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Northwest winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-044-262230- /O.CON.KBUF.SC.Y.0033.000000T0000Z-250327T0800Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 1025 AM EDT Wed Mar 26 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT THURSDAY... * WHAT...West winds 15 to 25 knots and waves 3 to 6 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...Until 4 AM EDT Thursday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
883 WHUS71 KBUF 262059 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 459 PM EDT Wed Mar 26 2025 LOZ042-270200- /O.CON.KBUF.SC.Y.0033.000000T0000Z-250327T0200Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 459 PM EDT Wed Mar 26 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Northwest winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-044-270500- /O.CON.KBUF.SC.Y.0033.000000T0000Z-250327T0800Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 459 PM EDT Wed Mar 26 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT THURSDAY... * WHAT...Northwest winds 15 to 25 knots and waves 3 to 6 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...Until 4 AM EDT Thursday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
348 WHUS71 KBUF 270204 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1004 PM EDT Wed Mar 26 2025 LOZ042-270315- /O.EXP.KBUF.SC.Y.0033.000000T0000Z-250327T0200Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 1004 PM EDT Wed Mar 26 2025 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds and waves have dropped below small craft advisory criteria. $$ LOZ043-044-270800- /O.CON.KBUF.SC.Y.0033.000000T0000Z-250327T0800Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 1004 PM EDT Wed Mar 26 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT THURSDAY... * WHAT...Northwest winds 15 to 25 knots and waves 3 to 6 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...Until 4 AM EDT Thursday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
489 WHUS71 KBUF 270751 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 351 AM EDT Thu Mar 27 2025 LOZ043-044-271700- /O.CAN.KBUF.SC.Y.0033.000000T0000Z-250327T0800Z/ /O.NEW.KBUF.SC.Y.0034.250328T0000Z-250328T1200Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 351 AM EDT Thu Mar 27 2025 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT FRIDAY... * WHAT...West winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...From 8 PM this evening to 8 AM EDT Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ040-041-271700- /O.NEW.KBUF.SC.Y.0034.250327T2100Z-250328T0300Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 351 AM EDT Thu Mar 27 2025 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 5 PM this afternoon to 11 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-271700- /O.NEW.KBUF.SC.Y.0034.250327T2100Z-250328T0300Z/ Upper Niagara River and Buffalo Harbor- 351 AM EDT Thu Mar 27 2025 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots expected. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...From 5 PM this afternoon to 11 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ042-271700- /O.NEW.KBUF.SC.Y.0034.250327T2100Z-250328T0900Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 351 AM EDT Thu Mar 27 2025 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM EDT FRIDAY... * WHAT...West winds 15 to 20 knots and waves 2 to 4 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...From 5 PM this afternoon to 5 AM EDT Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ045-271700- /O.NEW.KBUF.SC.Y.0034.250328T0000Z-250328T1200Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 351 AM EDT Thu Mar 27 2025 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT FRIDAY... * WHAT...West winds 10 to 15 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...From 8 PM this evening to 8 AM EDT Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JJR
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 26, 4:13 AM EDT, 24 minutes earlier.
Area forecast discussion, Mar 26, 4:13 AM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
413 AM EDT Wed Mar 26 2025
.SYNOPSIS...
The chilly and unsettled pattern will persist through today with
occasional snow showers. Lower elevations may see a coating of
accumulation, with a couple inches possible across higher terrain.
High pressure will build into the area with a return to mainly dry
weather Thursday through most of Friday. Unsettled weather will
return this weekend with an elongated low pressure system bringing
periods of rain to most of the area, and possibly some mixed
precipitation across the North Country.
&&
.NEAR TERM /THROUGH TONIGHT/...
Mid level shortwave will cross the region today. Associated height
falls and plenty of background moisture will support widespread snow
showers. With the core of the coldest area moving overhead some lake
enhancement will likely bring a couple of inches of snow
accumulation to the higher terrain east of Lake Ontario and the
hills east of Lake Erie. Elsewhere accumulations should not be much
more than a coating on grassy areas. High temperatures today remain
in the 30s.
Snow tapers off tonight as the shortwave peels away. This will be
followed by a building ridge with some partial clearing overnight,
with lows dropping into the 20s.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Surface-based ridging initially draped across our region at the
start of this period will slowly drift east and out to sea during
the course of Thursday and Thursday night. Meanwhile...another
northern stream shortwave and its attendant weak cold front will
quickly dive southeastward across Ontario and Quebec...with this
next surface boundary crossing our region Thursday evening. The
approach of this system may help to trigger a few widely scattered
rain showers Thursday afternoon into Thursday evening...with the
North Country likely seeing a brief round of more concentrated rain
and snow showers Thursday evening owing to both some enhancement
from the passing shortwave trough axis and some modest upsloping.
Across the higher terrain of the Tug Hill and western Adirondack
foothills...this could lead to some fresh snow accumulations of
up to an inch Thursday evening.
Prior to the arrival of this system...warm air advection will help
Thursday's high temps rebound into the upper 30s to mid 40s east of
Lake Ontario and to the mid 40s to lower 50s elsewhere...with a
period of breezy conditions (featuring wind gusts up to 30 mph)
likely across far western New York later Thursday into early
Thursday evening right out ahead of the surface cold front.
Conditions will then dry out again later Thursday night as a narrow
wedge of high pressure builds in behind the departing front...with
overnight lows in the upper 20s to lower 30s expected in most
locations.
After that...broad upper-level troughing draped across eastern
Canada and the northeastern states will gradually relax through the
remainder of this period...allowing the large-scale flow across the
CONUS to become progressively more zonal. At the same time...an
initial southern-stream shortwave trough will make its way eastward
through this developing zonal flow regime...leading to the
development of a broad surface low across the Plains States Friday
and Saturday. Well out ahead of this low...a surface warm front/
tightening baroclinic zone will gradually extend eastward across the
southern Great Lakes Friday and across our region Friday night...
where it will then generally linger in place through Saturday.
Between later Friday afternoon and Saturday...this boundary will
serve as the conduit for what appears to be at least one or two weak
eastward-propagating waves of low pressure and associated surges of
warm air advection...which will result in fairly widespread
precipitation (and categorical PoPs) along and to its north.
Meanwhile to its south precipitation should tend to be more
showery...particularly during later Friday night and Saturday.
The key to the forecast during this time frame will be the position
of the surface front...as this will have a huge impact on both
temperatures and precipitation potential/type at any given location.
This said...pinning down its exact location of this feature remains
rather problematic at this vantage point...as our region will lie
directly within the battleground between warmer air trying to advect
in from the Ohio Valley...and Canadian high pressure and much colder
air firmly anchored near James Bay. Compared to what was seen at
this time yesterday...the latest suite of guidance has generally
trended a little bit stronger with the initial embedded weak wave or
two of low pressure and is thus a little further north with the
positioning of the surface front Friday night into Saturday
morning...before shunting the boundary at least a bit back southward
again Saturday afternoon following the passage of said waves. That
stated...subtle differences in the exact positioning of the boundary
persist amongst the various guidance packages.
All of this translates into a significant forecast bust potential...
particularly during the day Saturday when the front will be the
demarcation line between fairly widespread precipitation and temps
in the 30s/40s to its north...and more showery precip and temps in
the 60s to its south. For now the forecast continues to exhibit a
marked north-south dichotomy in temperatures (and to a somewhat
lesser extent) precipitation chances during this time frame...with
this likely needing further refinement over the coming days as
forecast details become more clear. For western New York the
precipitation currently appears more likely to be in the form of
just plain rain...while a period of mixed precipitation appears more
likely east of Lake Ontario...which should remain on the north (and
colder) side of the surface boundary. Have continued to call the
latter just a plain rain/snow mix for now given the uncertainty...
however some freezing rain and/or sleet certainly appears to be a
possibility.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Saturday night through Monday a second and stronger shortwave trough
will track east-northeastward across the Plains States and Great
Lakes...with the broad surface low over the Plains correspondingly
organizing and lifting northeastward to the Ohio Valley and/or
central Great Lakes during Sunday...then across our region Sunday
night and Monday.
The medium range guidance suite continues to exhibit notable
differences in the track of this system...with the GFS the furthest
south (coldest) and ECMWF the furthest north (warmest) amongst the
main operational packages. With this in mind have aimed more toward
blended guidance for temperatures later in the weekend...with a
fairly large bust potential continuing with these through at least
Sunday given the ongoing uncertainties in the low track and
consequently the positioning of the main surface boundary.
What is more certain is that this period will remain rather
unsettled... with fairly high pcpn potential (likely PoPs)
persisting right through Sunday night/Monday. Most of this should
come in the form of plain rain or rain showers...with the possible
exception of another mix across the North Country Saturday night.
Later Sunday and Sunday night...the arrival of some weak elevated
instability out ahead of the advancing surface low may also present
the risk for a few isolated thuderstorms across the Southern Tier
and Finger Lakes.
Following the passage of this system...high pressure and much
cooler/drier air will build across our area later Monday through
Tuesday...bringing a return to dry weather and somewhat below normal
temperatures for the start of April.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Fairly widespread snow showers are expected today as a mid level
shortwave moves through. This will produce local MVFR/IFR VSBY and
MVFR CIGS east of both lakes.
Outlook...
Tonight...Scattered snow showers in the evening with local MVFR,
improving to VFR overnight.
Thursday...Mainly VFR.
Friday...Mainly VFR with a chance of rain/snow showers.
Saturday through Sunday...MVFR/IFR with periods of rain likely,
possibly mixed with snow across the eastern Lake Ontario region.
&&
.MARINE...
Winds will increase on Lake Ontario today with the passage of a cold
front. A fresh round of Small Craft Advisories has been issued
through this evening. High pressure will then build into the lower
Great Lakes tonight, with diminishing winds.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 8 AM this morning to 10 PM EDT this
evening for LOZ042.
Small Craft Advisory from 8 AM this morning to 4 AM EDT
Thursday for LOZ043-044.
&&
SYNOPSIS...Hitchcock/TMA
NEAR TERM...Hitchcock/TMA
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...Hitchcock/TMA
MARINE...Hitchcock/TMAHazardous weather outlook, Mar 26, 4:24 AM EDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 424 AM EDT Wed Mar 26 2025 NYZ001>005-010>014-019>021-085-270830- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 424 AM EDT Wed Mar 26 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-270830- Oswego-Jefferson-Lewis- 424 AM EDT Wed Mar 26 2025 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A period of mixed precipitation will be possible east of Lake Ontario Friday night and again Saturday night...with this potentially including some sleet and freezing rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-SLZ022-024-270830- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 424 AM EDT Wed Mar 26 2025 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-270830- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 424 AM EDT Wed Mar 26 2025 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JJR
Nearby
Small Craft Advisories in New York, 2025Every small craft advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.